Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 123, NWS Cheyenne, WY

August 14, 20214 counties in Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 14, 2021, 5:22 PM MDT for 4 counties in Nebraska. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2021, 5:22 PM MDT (23:22 UTC)
Expired
Aug 14, 2021, 6:00 PM MDT
In force
38 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

Counties Box Butte County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE

The radar

The Cheyenne radar (KCYS), 168 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 5:35 PM MDTHAIL 2.520 Wnw Alliance, NEDELAYED REPORT. RECEIVED VIA TWITTER.
Aug 14, 6:06 PM MDTHAIL 1.753 Sw Kilpatrick Lake, NE
Aug 14, 6:10 PM MDTHAIL 2.56 Ssw Kilpatrick Lake, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 3:28 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 911 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
911 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1691 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

015 
WUUS55 KCYS 142322
SVRCYS
NEC013-123-157-165-150000-
/O.NEW.KCYS.SV.W.0123.210814T2322Z-210815T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
522 PM MDT Sat Aug 14 2021

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southern Box Butte County in the Panhandle of Nebraska...
  Northeastern Scotts Bluff County in the Panhandle of Nebraska...
  Northwestern Morrill County in the Panhandle of Nebraska...
  Southeastern Sioux County in the Panhandle of Nebraska...

* Until 600 PM MDT.

* At 521 PM MDT, a severe thunderstorm was located 8 miles southeast
  of Flahertys Corner, or 24 miles northwest of Alliance, moving
  south at 25 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Alliance, Alliance Airport and Kilpatrick Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4200 10347 4231 10346 4233 10318 4201 10274
TIME...MOT...LOC 2321Z 351DEG 21KT 4224 10332 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Claycomb
1 follow-up statement
517 
WWUS55 KCYS 142332
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
532 PM MDT Sat Aug 14 2021

NEC123-142341-
/O.CAN.KCYS.SV.W.0123.000000T0000Z-210815T0000Z/
Morrill NE-
532 PM MDT Sat Aug 14 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MORRILL COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4200 10347 4227 10346 4229 10319 4202 10284
TIME...MOT...LOC 2331Z 351DEG 21KT 4218 10331 

$$

NEC013-157-165-150000-
/O.CON.KCYS.SV.W.0123.000000T0000Z-210815T0000Z/
Box Butte NE-Scotts Bluff NE-Sioux NE-
532 PM MDT Sat Aug 14 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTHWESTERN BOX BUTTE...NORTHEASTERN SCOTTS BLUFF AND
SOUTHEASTERN SIOUX COUNTIES...

At 531 PM MDT, a severe thunderstorm was located near Kilpatrick
Lake, or 22 miles west of Alliance, moving south at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Alliance and Kilpatrick Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.

&&

LAT...LON 4200 10347 4227 10346 4229 10319 4202 10284
TIME...MOT...LOC 2331Z 351DEG 21KT 4218 10331 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Claycomb

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:33 PM MDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 14, 3:33 PM MDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
333 PM MDT Sat Aug 14 2021

.UPDATE...
Issued at 332 PM MDT Sat Aug 14 2021

Severe Thunderstorm Watch 440 issued for the Nebraska Panhandle
today through 11 PM this evening.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 150 PM MDT Sat Aug 14 2021

Latest surface obs and satellite scanning convergence boundary
stretching across portions of southeastern WY and the NE Panhandle
with early convection across the the SD Black Hills and light echo
now over the Laramie Range. CAM guidance remains split in thinking
with the HRRR once again being the quiet outlier this afternoon
with limited convection across the Panhandle while the NAMNEST has
stayed consistent with more widespread thunderstorms from now
through late tonight. SPC continues a sliver of slight risk for
far eastern NE Panhandle with marginal including only eastern tier
of counties from Dawes south to Cheyenne.

Latest PRECIP sounding from CSU shows robust CAPE profile of over
1000 J/kg but lackluster 0-1 km shear of about 7 kts. CIN is the
kicker again today as inversions in the sounding and values into
the 150 to 200 J/kg range. So similar to yesterday, topography
will be key to help spur initiation. LLJ again could play a bit of
a spoiler tonight across the Panhandle with any remaining
convection and energy remaining. Highs today on the warmer side
from Friday into the upper 80s and low 90s for many.

Sunday will see an uptick in low and midlevel moisture coupled
with passing upper level shortwave that again will spur convection
perhaps more widespread including into SE WY. Highs near-similar
to today's forecast.

.LONG TERM...(Monday through Friday)
Issued at 220 AM MDT Sat Aug 14 2021

Monday...With some decrease in low and mid level moisture, we should
see a decrease in late day shower and thunderstorm coverage.
Slightly cooler temperatures for most locations, notably across the
Nebraska Panhandle.

Tuesday...Even warmer temperatures as the flow aloft becomes
southwest with 700 mb temperatures near 18 Celsius. Looks like
enough low and mid level moisture for isolated to scattered late day
thunderstorms.

Wednesday...Shower and thunderstorm coverage becomes scattered to
numerous in the afternoon and evening with a monsoonal moisture
increase, and with a cold front progressing into our counties.
Somewhat cooler temperatures on tap with considerably more cloud
cover and increased precipitation chances.

Thursday...Cooler temperatures expected in the wake of a passing
shortwave trough aloft and its associated cold front. Chances for
showers and thunderstorms will likely decrease by the evening as
more stable air moves into the region.

Friday...Northwest flow aloft continues. Still looks like
isolated to scattered showers and thunderstorms possible in the
afternoon and evening with adequate low and mid level moisture.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1117 AM MDT Sat Aug 14 2021

VFR conditions across southeast Wyoming and the Nebraska panhandle
with some clouds beginning to pop up. There are thunderstorms in
the forecast, but the location, spread, and intensity are all very
uncertain as of right now. A low level jet will impact KCDR once
again tonight into early tomorrow with gusts of 25 to 30 knots
possible.

&&

.FIRE WEATHER...
Issued at 135 PM MDT Sat Aug 14 2021

Limited fire weather conditions next few days with isolated to
scattered chances of precipitation coupled with lackluster winds
although min RHs will teeter if not go into critical conditions.
With thunderstorm chances, lightning sparked fires remain a
possibility.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...GCC
SHORT TERM...WM
LONG TERM...RUBIN
AVIATION...LK
FIRE WEATHER...WM
Hazardous weather outlook, Aug 14, 1:38 PM MDT, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
138 PM MDT Sat Aug 14 2021

NEZ002-003-019>021-054-055-095-096-WYZ101>119-151200-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
138 PM MDT Sat Aug 14 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to widely scattered thunderstorms are expected this
afternoon across the Nebraska Panhandle and over the Snowy, Sierra
Madre and southern Laramie Ranges. A few of the storms over the
Nebraska Panhandle may become strong to severe.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Isolated to scattered afternoon and evening thunderstorms will be
possible nearly every day, with the most coverage on Wednesday.

.Spotter information statement...

Spotters are encouraged to report any severe or significant
weather to the National Weather Service in Cheyenne.

Rubin/WM

In the hours before

Local storm report, Aug 14, 4:17 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
417 PM MDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             CRAWFORD                42.69N 103.41W
08/14/2021  E1.00 INCH       DAWES              NE   TRAINED SPOTTER

&&

RCOX
Local storm report, Aug 14, 4:25 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
425 PM MDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             3 W CRAWFORD            42.69N 103.47W
08/14/2021  E1.25 INCH       DAWES              NE   PUBLIC

&&

RCOX
Local storm report, Aug 14, 4:26 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
426 PM MDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             CRAWFORD                42.69N 103.41W
08/14/2021  M1.50 INCH       DAWES              NE   TRAINED SPOTTER

&&

RCOX
Local storm report, Aug 14, 5:20 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
520 PM MDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             3 NW MARSLAND           42.48N 103.34W
08/14/2021  E1.25 INCH       DAWES              NE   TRAINED SPOTTER

&&

RCOX
Local storm report, Aug 14, 5:21 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
521 PM MDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             9 SSW MARSLAND          42.32N 103.37W
08/14/2021  E1.50 INCH       BOX BUTTE          NE   TRAINED SPOTTER

&&

RCOX

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:54 PM MDTSevere Thunderstorm WarningCYSDawes51 min
Aug 14, 4:06 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes, Sioux39 min
Aug 14, 4:14 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSDawes46 min
Aug 14, 4:45 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes45 min
Aug 14, 4:50 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSBox Butte, Dawes, Sioux40 min
Aug 14, 5:52 PM MDTSevere Thunderstorm Warning Destructive damage threatCYSBox Butte, Morrill, Scotts Bluff, Sioux38 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.